Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 46, NWS Lake Charles, LA

May 31, 2012Jasper County, Newton County, Texas; Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 31, 2012, 10:49 AM CDT for Jasper County, Newton County, Texas; Beauregard Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 10:49 AM CDT (15:49 UTC)
Expired
May 31, 2012, 11:30 AM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Jasper County, TX, Newton County, TX

The radar

The Lake Charles radar (KLCH), 62 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:25 AM CDTTSTM WND DMGSinger, LASHERIFF REPORTS TREE DOWN IN SINGER AND PEA SIZED HAIL JUST TO THE SOUTH OF SINGER
May 31, 11:40 AM CDTFUNNEL CLOUDSinger, LAPUBLIC REPORTED SEEING MULIPLE SMALL FUNNEL CLOUDS NOT TOUCHING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KLCH 311549
SVRLCH
LAC011-TXC241-351-311630-
/O.NEW.KLCH.SV.W.0046.120531T1549Z-120531T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1049 AM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES BUNA...
  SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES BON WEIR...
  SOUTHWESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...SINGER...FIELDS...

* UNTIL 1130 AM CDT

* AT 1049 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...FROM BON WEIR TO 6 MILES EAST OF BUNA...
  MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BANCROFT AND DEVILS POCKET BY 1055 AM CDT...
  BIVENS BY 1100 AM CDT...
  FIELDS BY 1105 AM CDT...
  SINGER BY 1115 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3061 9329 3038 9380 3042 9400 3082 9365
TIME...MOT...LOC 1549Z 296DEG 32KT 3078 9361 3045 9383

$$
1 follow-up statement
634 
WWUS54 KLCH 311614
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1114 AM CDT THU MAY 31 2012

TXC241-311624-
/O.CAN.KLCH.SV.W.0046.000000T0000Z-120531T1630Z/
JASPER TX-
1114 AM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3070 9357 3061 9330 3038 9380 3039 9388
      3040 9389 3043 9389
TIME...MOT...LOC 1614Z 296DEG 32KT 3068 9338 3035 9360

$$

LAC011-TXC351-311630-
/O.CON.KLCH.SV.W.0046.000000T0000Z-120531T1630Z/
NEWTON TX-BEAUREGARD LA-
1114 AM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTH CENTRAL NEWTON COUNTY...AND SOUTHWESTERN BEAUREGARD
PARISH...

AT 1109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF BIVENS TO 9 MILES
SOUTHEAST OF DEVILS POCKET..MOVING SOUTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3070 9357 3061 9330 3038 9380 3039 9388
      3040 9389 3043 9389
TIME...MOT...LOC 1614Z 296DEG 32KT 3068 9338 3035 9360

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:12 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 9:12 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
912 AM CDT THU MAY 31 2012

.DISCUSSION...
ISSUED A QUICK UPDATE TO RAISE POPS ACROSS THE AREA FOR THE
REMAINDER OF THE MORNING. REGIONAL 88DS SHOW A WEAKENING MCS
DRIVING SEWD TOWARD THE FORECAST AREA FROM N-CNTL TX. IR IMAGERY
SHOWS CLOUD TOPS WARMING BUT HAVE NO DOUBT SYSTEM WILL MAINTAIN
ENOUGH TO BRING SHOWERS AND STORMS TO ALL OF INTERIOR SERN TX OVER
THE NEXT HOUR OR SO...WITH POPS TAPERING OFF TO GOOD CHANCE BY THE
TIME IT GETS TO THE SERN ZONES NEAR 18Z.

WILL ADDRESS THE AFTERNOON HOURS IN A BIT...
25

&&

.PREV DISCUSSION... /ISSUED 641 AM CDT THU MAY 31 2012/

DISCUSSION...
COOL HIGH PRESSURE BUILDING SOUTHWARD THROUGH THE GREAT PLAINS
WILL SHOVE A COLD FRONT SOUTH AND EAST THROUGH TEXAS.

FURTHER-UP...A PROPAGATING WESTERLY SHORT-WAVE WILL DIVE SOUTHWARD
..CROSSING OVER THE AFOREMENTIONED FRONTAL SURFACE AROUND NOON.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL FIRE UP...ESPECIALLY
ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND THE PINEY HILLS OF
CENTRAL LOUISIANA. HAIL APPEARS TO BE THE PRIMARY THREAT.

PREV DISCUSSION... /ISSUED 426 AM CDT THU MAY 31 2012/

DISCUSSION...RADAR DEPICTING A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS OVER EAST TEXAS ADVANCING INTO NORTHWEST LOUISIANA.
CONVECTION WEAKENING AND AT THIS TIME DOES NOT APPEAR TO BE A
THREAT TO INTERIOR SOUTHEAST TEXAS...OR OUR CENTRAL LOUISIANA
PARISHES. NO PRECIP CURRENTLY ACROSS THE CWA BUT THIS WILL BE
CHANGING AS THE DAY PROGRESSES.

RAIN CHANCES WILL BE ON THE INCREASE TODAY AHEAD OF A VIGOROUS
SHORTWAVE AND ASSOCIATED SURFACE FRONT ADVANCING TOWARD THE AREA.
WITH CAPPING ABSENT AND A GRADUAL INCREASE IN PRECIPITABLE WATER
VALUES...ANTICIPATING ISOLATED ACTIVITY THIS MORNING...SCATTERED
THIS AFTERNOON...AND BECOMING MORE WIDESPREAD OVERNIGHT AS MAIN
SHORTWAVE AND SURFACE FRONT ADVANCES ACROSS THE REGION. SPC
CONTINUING TO MAINTAIN MUCH OF THE AREA WITHIN A SLIGHT RISK FOR
SEVERE WEATHER MAINLY ACCOMPANYING OR NEAR SURFACE BOUNDARY.
SHORTWAVE AND FRONT ADVANCING EAST OF THE AREA FRIDAY WILL BRING
AN END TO ANY LINGERING RAINS AS SHARPLY DRIER AIR FILTERS IN ON
A RETURNING NORTHWEST FLOW. GFS SUGGESTING PRECIPITABLE VALUES
APPROACHING 2 INCHES THIS EVENING...PLUMMETING TO NEAR 1 INCH BY
FRIDAY EVENING.

FROPA WILL BE FOLLOWED A SHORT-LIVED RETURN OF SLIGHTLY LOWER
DEWPOINTS...BUT WITH A SOUTHERLY FLOW REDEVELOPING THE AREA WILL BE
RIGHT BACK IN THE SOUP ON SUNDAY. OVERALL PATTERN SHAPING UP FOR
THE FIRST HALF OF THE NEW WEEK WILL BE MORE HOT AND HUMID
DAYS...WARM AND MUGGY NIGHTS AND RAIN CHANCES LIMITED. THIS
OCCURRING WITH RIDGE AMPLIFYING OVER MID CONUS.

MARINE...A LIGHT ONSHORE FLOW BETWEEN HIGH PRESSURE OVER THE GULF OF
MEXICO AND LOW PRESSURE OVER THE SOUTHERN PLAINS WILL CONTINUE
THROUGH TODAY. A LATE SEASON COLD FRONT...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS...WILL MOVE INTO THE NORTHWEST GULF ON
FRIDAY...ACCOMPANIED BY A BRIEF SHOT OF WESTERLY WINDS. HOWEVER
THE FRONT WILL DRIFT BACK NORTHWARD OVER THE WESTERN GULF STATES
BY SATURDAY...WITH SOUTHERLY FLOW RESUMING AS HIGH PRESSURE BUILDS
BACK OVER THE GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  70  87  66  89 /  70  50  30  10  10
KBPT  91  69  87  68  89 /  80  50  30  10  10
KAEX  88  67  86  61  90 /  70  50  20  10  10
KLFT  91  72  88  65  89 /  60  50  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 4:46 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT THU MAY 31 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING AND MOVING ACROSS THE AREA LATE THURSDAY
INTO THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. WITH AMPLE INSTABILITY AND SHEAR IN PLACE... A FEW
OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. THE STORM PREDICTION CENTER HAS
THE AREA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
ALONG AND NORTH OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-011000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
ADVANCE INTO THE NEAR COASTAL WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, May 31, 10:17 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1017 AM CDT THU MAY 31 2012

LAZ027-030-041-TXZ180-201-216-259>262-311615-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-VERNON LA-CALCASIEU LA-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
1017 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON...TYLER
AND ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...
VERNON AND CALCASIEU PARISHES UNTIL 1115 AM CDT...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF NEWTON TO 6 MILES WEST OF LUMBERTON...MOVING SOUTHEAST
AT 20 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BURR FERRY AND SILSBEE BY 1025 AM...
  LUMBERTON BY 1030 AM...
  KIRBYVILLE BY 1035 AM...
  NEWTON BY 1040 AM...
  STRINGTOWN...EVADALE AND CALL BY 1045 AM...
  WEISS BLUFF BY 1050 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3122 9298 3011 9360 3023 9440 3111 9380

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:17 AM CDTSpecial Weather StatementLCHJasper, Newton58 min
May 31, 11:23 AM CDTSevere Thunderstorm WarningLCHOrange32 min
May 30, 8:44 PM CDTSpecial Weather StatementLCHAvoyelles61 min
May 31, 11:34 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon56 min
May 31, 12:02 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry57 min
May 31, 12:58 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry62 min
May 31, 1:15 PM CDTSpecial Weather StatementLCHLafayette60 min
May 31, 1:42 PM CDTSpecial Weather StatementLCHSaint Martin63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.